Self injection update - as promised

Self injection update - as promised

Hi, said I would update after a couple of weeks SI and I just wanted feedback on whether it's "normal"; I know everyone is different but shared experiences don't half help!

I initially planned to SI weekly, however I went with my body and go either every other day or every third day. My nurse friend showed me the method for injecting and gave me the smallest possible needle (blue ones) but my first issue is the pain of the injection when in my thighs. I don't know if it's normal but I find that when I push the liquid in, it's incredibly painful. I didn't experience any pain when I had my loading doses but this is really quite acute. Any clues?

Secondly, my skin! My poor poor face and neck are full of boils very very sore boils. I have steroid treatment from GP but it doesn't seem to Be making a bit of difference.

Thirdly, I am about to start a course of infliximab infusion for treatment for another health problem. It's a very strong and nasty drug which suppresses the immune system and I'm just concerned about this alongside the PA.

has anyone else any experiences with these things? I don't know if it's a combination of stress and Crohns, but I don't feel amazingly better from the injections. I am still sleeping a lot and despite a strict diet I am not losing any weight.

13 Replies

oldestnewest
  • on the injections - two things that could be making the injections painful - a) injecting chilled B12 - nurse I've had at practice last couple of times has done this and it stings like hell! b) injecting quickly - slowly means that the changes in pressure inside (which could result in pain) will be more gradual and easier to bear if the injection is done slowly. Its also possible that you are actually more susceptible to pain at the moment - unfortunately that is how the healing with B12 works for some people.

    Are you monitoring progress against the symptoms you had to start off with - though sounds as if you have a lot of conditions co-inciding so may be that some of the symptoms you have that don't seem to be improving are actually being impacted by other conditions.

    Crohn's will affect absorption of vitamins and minerals in the gut so is a potential cause of B12 deficiency but also means that you are open to other deficiencies - sorry if you have already answered this but do you know what your folate (and iron) levels are like at the moment. The stress could well be exacerbated by being B12 deficient.

    I can't really help on the infliximab treatment - think you will need to talk that through with the specialists administering the treatment - whom I'm sure will be monitoring you ... and I presume they are aware that you are currently being treated for B12 absorption problems.

    Can't really help with the boils either - except to express sympathy. You could try talking to a pharmacist and see if they have any ideas that the GP hasn't thought of ... or ask for a referral to a skin specialist if it continues.

  • I'm a retired nurse and, in my experience, using a finer needle can actually cause the injection to be more painful because of the increased force that the fluid is ejected into the tissue. However, I've never self-injected !!!!

    With a slightly larger bore needle, ie green, hold the skin taut and flick the needle in, as if throwing a dart. Then, just apply whatever pressure necessary to slowly inject the fluid.

    As for the nature of Vit B12 and how thick it is, temperature etc, I have no advice as I've never used it. The above advice is purely the 'principle' of giving a less painful injection on the whole.

    Hope this helps

  • Hi I had horrible spots and boils around my neck and hairline when first getting B12 injections at surgery, it did go away after a bit, I rekoned it was my system adjusting and some say it is the toxins being forced out, but don't think any of us really know but it is a side effect of B12 treatment but it usually goes after a few weeks.

    I also self inject now and I use the Blue 23G to inject intramuscularly. I always warm up the ampoule in my hand or as some have advised tuck it in your bra for a couple of minutes and I inject so slowly..... I only just touch the plunger a tiny bit and breath then another tiny bit and breath and so on ..... can take a minute or two to get it done, but usually no pain, it is more painful when nurse does it for the reasons someone else has given, it's cold and they just press plunger quickly and it hurts!

    Hope you start to feel better soon, it takes time, hang in there.

  • I had horrible spots in my hairline for a few weeks when I started to self inject. People on here said it was just toxins releasing, and they have all disappeared now.

    Re the pain on injecting, a nice body temperature ampoule helps, as does taking your time! I accidentally ordered a combination of hydroxocobalamin and cyanocobalamin, and whilst I don't notice any difference in effect, the hydroxo is definitely more 'ouchy' (although it really isn't painful).

    And hugs, sounds like you're having a tough time x

  • Have you been tested for Hashimotos ? - your neck looks quite swollen. I have Crohns and Hashi's and a B12 issue. Auto-immune issues go together sadly. Are you gluten free ?

    Happy to help 😊 PS - sometimes our skin can reflect our gut health ... I was diagnosed with Crohns over 43 years ago when I was 27 ....

  • I too thought " thyroid" when I saw this picture.

    Have you been tested ?

  • I recently had it tested by the consultant, that's how they discovered the B12 was in my boots. Both my mum and my dad's sisters have had major issues with their thyroid. I have another complete blood count to get done next week before starting the dreaded infliximab, maybe they will shed some light on things. Unfortunately, as I've had mental health issues in the past, I feel as though a lot of the symptoms I describe are simply boxed off as anxiety or depression, but I just know something isn't right.

  • Do not allow that to happen - both LOW B12 and LOW Thyroid can be the root cause of mental health issues. If the Consultant tested your Thyroid then you should be able to have the copies so you know what was tested and the actual results with ranges. They are legally yours.

    The required tests are - TSH - FT4 - FT3 and Thyroid Anti-bodies - TPO and Tg.

    Due to cost often just the TSH is tested - which says VERY little about the thyroid function. Are you able to have some tests done privately ? You can have some Kits sent to the home and results sent to you by e-mail. Well used on the Thyroid UK forum.

    thyroiduk.org.uk/tuk/testin...

    Medichecks - also in the above link - have special offers currently.

    Do mention to your GP about the family issues with Thyroid if they do not already know. In days of old Docs went by clinical symptoms and your neck should be palpated by the GP to check the swelling. Sadly they are now busily looking at test results on the screen :-(

    If your thyroid is an issue - I believe that having it optimally treated will improve your overall health. The Adrenals are our gear box and the Thyroid is the accelorator :-)

    You could pop across to the Thyroid forum here on HU and have a quick read - and yes it can be a struggle to find wellness ..... but one worth battling with.

    Wishing you wellness ....

  • Another incredibly knowledgable response, thank you. I am in my twenties and have absolutely no quality of life because I just feel dreadful all the time. I have a strict diet and do what exercise I can but my weight is an issue for me because I only have to walk past Greggs and I put half a stone on. I am trying very hard and have completely changed my lifestyle in the hope of it alleviating symptoms but if anything I feel worse. I have complex perianal and recto-vaginal fistulas and this potent treatment is aimed to close them, but it's a treatment for a disease they can't find visible evidence of! I just feel that if someone could tell me what was wrong I could get my head around the attempts to fix it.

    I am going to have to take a prolonged period of time off work while I have the infusions because I work in healthcare and my imminent system won't be able to handle such poorly people near me. I just want a normal life 😔

  • This strict diet. What exactly is it? Because the average doctor is still advising low fat, which means high carbohydrate when all the scientific evidence shows that is the opposite of what is healthy.

  • I try to avoid white carbohydrates at all costs, eat very little wholemeal/wheat, rolled porridge oats for breakfast are it. I eat both red and white meat and veg. It's losely following the principles of slimming world of protein and fruit and veg.

  • I sent you a LONG PM but it wouldn't Send for some reason. Will have another go 😊 Trying to explain about gut issues and thyroid. Gut being mouth to anus .....

  • Take a look at Dr Myhill,s website....I do not think she is taking on any extra patients but you can read about her dietry advice.

    Only when you feel up to it hon as I think the treatment you are going to have will take it,a toll on you and you need to be really kind to yourself while your energy is low.

    I hope all goes well for you, then when you have that behind you maybe you can look at diet etc.

    Best wishes

    Ell

You may also like...